Blizzard, Towner
- When
- January 26, 3:00 AM CST to 10:00 PM CST
- Where
- Towner forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.686, -99.246 (the zone’s center; the record gives no point)
North to northwest winds gusting to 45 to 55 mph combined with several inches of fresh powdery snow on the ground to produce whiteout conditions in open country. Conditions also deteriorated in some sections of the larger cities, which had not happened with the other blizzard events of the winter to date.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
North to northwest winds gusting to 45 to 55 mph combined with several inches of fresh powdery snow on the ground to produce whiteout conditions in open country. Conditions also deteriorated in some sections of the larger cities, which had not happened with the other blizzard events of the winter to date. Interstate 94 was closed from Bismarck through the Fargo-Moorhead area to Alexandria. Interstate 29 was closed throughout all of eastern North Dakota, U. S. Highway 2 was closed from East Grand Forks to Crookston, and U. S. Highway 10 was closed from Moorhead to Detroit Lakes. Some schools were delayed or cancelled on the 27th, as roads were just starting to be plowed. A Winnipeg man was struck and killed on Interstate 29 near Pembina when he stopped to check an accident scene.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 25, 11:27 PM CST, 3 hours 33 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1127 PM CST SAT JAN 25 2014
.UPDATE...
ISSUED AT 1123 PM CST SAT JAN 25 2014
LAST MINOR ADJUSTMENT TO POPS AS BACK EDGE OF SNOW APPROACHING A
GFK TO VALLEY CITY LINE PROPAGATING SOUTHEAST. REMAINDER OF
FORECAST ON TRACK.
UPDATE ISSUED AT 923 PM CST SAT JAN 25 2014
CONTINUE TO ADJUST POPS AS MAIN SNOW BAND CONTINUES TO SHIFT
EAST WITH WEST EDGE INTO THE VALLEY. VSBYS IMPROVING SO MAY NOT
END UP WITH AS MUCH SNOW AS EARLIER ANTICIPATED. NO OTHER CHANGES
NECESSARY.
UPDATE ISSUED AT 641 PM CST SAT JAN 25 2014
MAIN CHALLENGE TONIGHT WILL BE ADJUSTING POPS AS BAND OF SNOW
DROPS SE THROUGH THE FORECAST AREA. MADE SOME PRETTY SIGNIFICANT
CHANGES THROUGH THE NIGHT AND WILL MAKE FURTHER FINE TUNINGS
THROUGH THE EVENING. BACK EDGE OF SNOW LOOKS TO BE ENTERING FAR NW
FA SO STARTED TRIMMING POPS THERE. INCREASED POPS FROM VALLEY
EAST. EVERYTHING ELSE LOOKS ON TRACK.
&&
.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 302 PM CST SAT JAN 25 2014
SNOW ACCUMULATIONS TONIGHT AND BLIZZARD CONDITIONS TOMORROW WILL
BE THE MAIN FORECAST PROBLEMS FOR THE SHORT TERM.
WV LOOP SHOWS THE NEXT SHORTWAVE DIGGING THROUGH SASKATCHEWAN
TOWARDS THE NORTHERN PLAINS. THE SYSTEM WILL ENTER THE CWA TONIGHT
AND THERE SHOULD BE SOME GOOD SYNOPTIC LIFT MOVING INTO THE AREA.
AT THE SFC...THERE WILL BE A SFC TROUGH AXIS WITH SOME WARM AIR
ADVECTION AHEAD OF IT MOVING INTO EASTERN ND TONIGHT. MODELS SHOW
SOME SIGNS OF MID LEVEL FRONTOGENESIS DEVELOPING THIS EVENING AS
THE BAND MOVES INTO OUR CWA. SNOW REPORTS OVER CENTRAL ND HAVE
BEEN COMING IN A BIT LESS THAN EXPECTED DUE TO DRY AIR THAT IS
TAKING A WHILE TO BE SATURATED. HOWEVER...THINK WE WILL EVENTUALLY
SATURATE DOWN AND THERE SHOULD BE PLENTY OF LIFT AVAILABLE. CUT
QPF A SMALL AMOUNT BUT STILL KEPT SNOW ACCUMULATIONS BETWEEN 1 AND
4 INCHES FOR TONIGHT AND TOMORROW.
A BIGGER ISSUE THAN THE SNOW AMOUNTS IS THE WINDS WITH THE ARCTIC
FRONT COMING DOWN. THE GRADIENT BEHIND THE SFC LOW WILL BE QUITE
TIGHT WITH THE FRONT QUICKLY MOVING FROM NORTH CENTRAL ND IN THE
MORNING TO THE SD/NEB BORDER IN THE AFTERNOON. WINDS AT 925MB WILL
BE AROUND 40 TO 45 KTS WITH SOME MODEL SOLUTIONS SHOWING A FEW 50
KTS. THERE WILL BE STRONG COLD AIR ADVECTION COMING DOWN TO HELP
MIXING...AND MODELS SOUNDINGS SHOW THE POTENTIAL FOR ADIABATIC
MIXING ALL THE WAY TO 850MB. WITH A FEW INCHES OF FRESH SNOW ON
THE GROUND...BLOWING SNOW WILL BE A BIG ISSUE SUNDAY. THINK THAT
THE FRONT WILL ENTER OUR WESTERN COUNTIES FIRST BEFORE SUNRISE AND
WINDS WILL START PICKING UP THERE...THEN SPREADING EASTWARD INTO
THE VALLEY. BLOWING SNOW MODEL HAS 100 PERCENT CHANCE OF VIS LESS
THAN HALF MILE ACROSS LARGE PORTIONS OF THE CWA. WITH FAIRLY HIGH
CONFIDENCE OF BLOWING SNOW WILL GO AHEAD AND UPGRADE TO A BLIZZARD
WARNING...BEGINNING IN THE WEST AT 09Z AND INTO THE RRV BY 12Z.
A FEW SNOW SHOWERS WILL CONTINUE BEHIND THE COLD FRONT ON SUNDAY
BUT THE PRIMARY ISSUE WILL BE THE BLOWING SNOW. WILL KEEP THE
WARNING THROUGH 06Z MONDAY AS WINDS WILL BE SLOWLY GOING DOWN
THROUGHOUT THE EVENING.
THE ARCTIC HIGH PRESSURE WILL BUILD IN SUNDAY NIGHT...WITH VERY
COLD AIR OF -28 TO -30 C AT 850MB COMING DOWN. WINDS WILL CONTINUE
TO BE FAIRLY BREEZY FOR MUCH OF THE NIGHT AND WIND CHILLS WILL BE
DROPPING DOWN TO WARNING CRITERIA. HOWEVER...WITH THE CURRENT
BLIZZARD WARNING WILL HOLD OFF ON ANY WIND CHILL HEADLINES TO
PREVENT CONFUSION.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 302 PM CST SAT JAN 25 2014
COLD TEMPS WILL CONTINUE INTO MONDAY WITH MOST LOCATIONS NOT
SEEING READINGS CLIMBING ABOVE -10 F. WINDS WILL BE LIGHTER THAN
SUNDAY BUT ENOUGH TO CREATE BITTER WIND CHILLS IN THE 35 TO 45
BELOW RANGE EVEN DURING THE DAY.
FOR MON NIGHT AND TUESDAY SFC HIGH PRESSURE TO THE WEST OF THE FA
SINKS TO THE SOUTH WHICH KEEPS THE AREA DRY. MON NIGHT LOWS SHOULD
EASILY SINK INTO THE 20S BELOW ZERO. HOW COLD REALLY DEPENDS ON HOW
MUCH THE WIND HOLDS UP. SFC WINDS TAKE ON MORE OF A WESTERLY
COMPONENT TUES WHICH RESULTS IN WEAK WARM ADVECTION. HOWEVER WITH
THE COLD START ALL AREAS SHOULD STAY BELOW ZERO.
FOR TUE NIGHT THROUGH SATURDAY NOT REALLY LOOKING AT MUCH CHANGE IN
THE OVERALL PATTERN OF NORTHWEST FLOW ALOFT. ANOTHER COLD FRONT
MOVES THRU THE FA ON WED WHICH COULD BRING A LITTLE LIGHT SNOW OR
FLURRIES BUT OVERALL LOOKS PRETTY INSIGNIFICANT. AFTER THIS PASSES
TO THE EAST GUSTY NORTHWEST WINDS WILL USHER IN ANOTHER POCKET OF
COLDER AIR. DO NOT SEE MUCH PCPN POTENTIAL AFTER THIS SYSTEM SO THE
REMAINDER OF THE FORECAST WILL STAY DRY. MODELS DO TRY TO GIVE A
BRIEF PERIOD OF ZONAL FLOW FRI NIGHT AND SAT AS A SHORT WAVE MOVES
THROUGH BUT THE COLD AIR REMAINS IN PLACE.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1123 PM CST SAT JAN 25 2014
VSBY WILL CONTINUE TO IMPROVE TO VFR FROM NW-SE AS SNOW BAND
SHIFTS SOUTHEAST. STILL SEEING MVFR/VFR CIGS ACROSS THE REGION
HOWEVER ONCE STRONG WINDS KICK IN THIS AM IFR VSBY WILL SPREAD
FROM W TO E.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...BLIZZARD WARNING FROM 6 AM SUNDAY TO MIDNIGHT CST SUNDAY NIGHT
FOR NDZ008-016-027-029-030-039-049-052-053.
BLIZZARD WARNING FROM 3 AM SUNDAY TO MIDNIGHT CST SUNDAY NIGHT
FOR NDZ006-007-014-015-024-026-028-038-054.
MN...BLIZZARD WARNING FROM 6 AM SUNDAY TO MIDNIGHT CST SUNDAY NIGHT
FOR MNZ001>005-007-008-013>015-022-027>031-040.
&&
UPDATE...VOELKER
SHORT TERM...JR
LONG TERM...JR/GODON
AVIATION...VOELKERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 523 AM CST SAT JAN 25 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-261300- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 523 AM CST SAT JAN 25 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SNOW WILL SPREAD INTO EASTERN NORTH DAKOTA BY EARLY EVENING...WITH 2 TO 4 INCHES EXPECTED ALONG AND WEST OF THE RED RIVER VALLEY. THE HIGHEST TOTALS SHOULD OCCUR FROM THE DEVILS LAKE BASIN INTO THE SOUTHERN RED RIVER VALLEY. LIGHTER AMOUNTS ARE EXPECTED TO THE EAST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT WILL MOVE THROUGH THE REGION SUNDAY MORNING...BRINGING STRONG NORTHWEST WINDS. THESE STRONG WINDS COMBINED WITH SEVERAL INCHES OF FRESH SNOW ON THE GROUND WILL SET THE STAGE FOR POSSIBLE GROUND BLIZZARD CONDITIONS ON SUNDAY. VISIBILITIES WILL LIKELY BE NEAR ZERO AT TIMES...WITH WIDESPREAD WHITEOUT CONDITIONS POSSIBLE. THIS BLIZZARD HAS THE POTENTIAL TO BE THE MOST SEVERE OF THE SEASON. THIS COULD BE A LIFE THREATENING SITUATION IF STRANDED. WIND CHILL VALUES MAY APPROACH 50 BELOW ZERO BY SUNDAY EVENING...AND CONTINUE THROUGH MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SNOWFALL AND VISIBILITY REPORTS WILL BE NEEDED. TG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1033 PM CST SAT JAN 25 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 PM SNOW GRAND FORKS AFB 47.96N 97.38W
01/25/2014 M1.4 INCH GRAND FORKS ND OTHER FEDERAL
MEASUREMENT FROM GFAFB FORECASTER...STILL SNOWING
&&
PJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1037 PM CST SAT JAN 25 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM SNOW VALLEY CITY 46.92N 98.01W
01/25/2014 E3.5 INCH BARNES ND PUBLIC
STILL SNOWING
&&
PJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1047 PM CST SAT JAN 25 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 PM SNOW 2 W NORTHWOOD 47.74N 97.61W
01/25/2014 E3.0 INCH GRAND FORKS ND PUBLIC
TOTAL AS OF 1047 PM ... STILL SNOWING ... REPORT FROM
FACEBOOK
&&
PJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1050 PM CST SAT JAN 25 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 PM SNOW TWO INLETS 47.05N 95.22W
01/25/2014 M1.8 INCH BECKER MN PUBLIC
STILL SNOWING ... REPORT FROM FACEBOOK
1047 PM SNOW MOUNTAIN 48.68N 97.86W
01/25/2014 E3.0 INCH PEMBINA ND PUBLIC
STILL SNOWING ... REPORT FROM FACEBOOK
&&
PJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1100 PM CST SAT JAN 25 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM SNOW DRAYTON 48.56N 97.18W
01/25/2014 E2.5 INCH PEMBINA ND PUBLIC
STILL SNOWING ... REPORT FROM FACEBOOK
&&
PJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1107 PM CST SAT JAN 25 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM SNOW NECHE 48.98N 97.55W
01/25/2014 E3.0 INCH PEMBINA ND PUBLIC
STILL SNOWING ... REPORT FROM FACEBOOK
&&
PJSThe national radar mosaic for the moment the first event began.
18 blizzard. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Blizzard, Pembina | 2014-01-26 | 53 | Male | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487565, 487566, 487567, 487568, 487570, 487571, 487573, 487574, 487575, 487578, 487579, 487580, 487582, 487583, 487584, 487585, 487586, 487587.